Colorado, 2022

High Wind in Colorado, June 18, 2022

June 18, 2022 · NWS GJT · 1 event in 1 county or zone

Showers and thunderstorms developed across western Colorado. Gusty outflow winds were the primary threat with activity, particularly the high based showers over southwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Showers and thunderstorms developed across western Colorado. Gusty outflow winds were the primary threat with activity, particularly the high based showers over southwest Colorado. Some gusts met high wind criteria in the Animas River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 4:51 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 18, 4:51 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
551 PM MDT Sat Jun 18 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 225 PM MDT Sat Jun 18 2022

Deep early season monsoonal moisture surge continues to lift north
and is expected to peak overnight. Forecast precipitable water
values exceed 2 to 3 standard deviations above seasonal normals
for this time of year. Actual values sitting near an inch this
afternoon and climbing to near 1.20 inches overnight. Embedded
shortwave energy, deep southern flow, and our natural lifting
mechanisms (i.e. the mountains), will be enough to trigger
widespread showers and thunderstorms throughout the night. Locally
heavy rain will occur with the stronger cells this evening, with
lighter activity expected through the nocturnal hours. Issued the
first Flash Flood Watch of the season for the Grizzly Creek Burn
Scar along Interstate 70 near Glenwood Springs earlier today and
will keep this going into the evening hours as convection is
expected to increase in coverage and intensity. Some question with
storm motion as cells will be moving right along in fast southerly
flow. However, intense rainfall associated with the stronger cores
may be enough to offset that speed of motion to trigger movement
of any lose soils.

Sunday brings the potential for even stronger storms as we see
what can be described as a west slope dryline punching across
eastern Utah into western Colorado during the day. Expect morning
showers/storms to kick off the day, with rapid drying from west to
east by midday with Red Flag conditions potentially surfacing in
eastern Utah by mid-afternoon. Strengthening southwest gradient
flow combined with convection, increasing shear profile and steep
lapse rates may lead to a few severe storms across western
Colorado where deeper moisture will be holding on. This will be a
busy period of time as we transition from wet to very dry in a
very short period of time.

Temperatures will remain mild tonight with little diurnal swing
expected on Sunday due to cloud cover and showers in the region.
Sunday night will see cooler temperatures as the drier air and
clearing skies move in.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM MDT Sat Jun 18 2022

Much drier conditions will be in place as we kick off this
extended period with the weekend system exiting to the northeast
and the deeper moisture to our south getting cutoff from the mean
flow. And here comes the good news, this looks to be short-lived
as we see another surge of moisture working back northward as
early as Tuesday around the western periphery of a broad a flat
ridge that will be centered over the south-central plains (near
eastern Texas). This will help to lift early season monsoonal
moisture back northward towards the Four Corners on Tuesday. The
ridge shuffles westward by mid-week and moves into Central Texas
as low pressure develops off the West Coast or near Central
California (depending on your model of choice). Both of these
players will be in prime position to lift moisture right into our
region as the week progresses.

The GFS, and the EC to some extent, hint at a weak wave breaking
out and passing overhead by late Thursday. This may trigger bigger
and more organized convection, but still too early to make a call
on those types of details. Overall, very monsoonal looking and
bullish pattern for mid-late June that we will welcome as long as
we get some beneficial rains out of this. However, surface fuels
remain very dry and with monsoonal storms comes lightning, so fire
weather concerns will remain in the picture. Temperatures will be
fairly seasonal through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM MDT Sat Jun 18 2022

Waves of showers and occasional thunderstorms will continue moving
north across the area overnight. This will result in periods of
lower ceilings and visibility, and gusty winds 35-45kt. For the
most part, we do expect conditions to remain VFR, with only
localized lower conditions with heaviest showers. KASE and KEGE
may see ceilings below their ILS approach criteria late tonight
and early Sunday. After a few hours of less activity late tonight,
additional rounds of showers and thunderstorms will move
northeast over the area after 13Z and again after 19Z.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Jun 18 2022

A quick transition from a wet air mass to a dry air mass will
occur on Sunday across Eastern Utah with drier conditions pushing
into Western Colorado Sunday night. As the drier air descends into
the region, surface humidity values will tumble back below 15
percent across much of eastern Utah. Strengthening winds aloft
will also mix down to the surface by midday with gusty southwest
winds up to 40 mph expected. With fuels still in critical statues,
rapid drying and gusty conditions prevalent, went ahead an
upgraded the Fire Weather Watch to a Red Flag Warning for most of
our Eastern Utah fire weather zones. Western Colorado will
continue to see wetting rain from strong thunderstorms passing
through during the daytime hours with the drier air arriving
overnight on Sunday.

Winds relax a bit on Monday, although dry conditions will remain
in place, so will continue to monitor conditions out there.
Moisture does work back into the region by Tuesday with daily
showers and thunderstorms returning with mountain locales favored.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
     013.

UT...Red Flag Warning from 2 PM to 8 PM MDT Sunday for UTZ487-490-491.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...BM
FIRE WEATHER...JDC
Hazardous weather outlook, Jun 18, 3:28 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sat Jun 18 2022

COZ001>014-017>023-UTZ022>025-027>029-191300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sat Jun 18 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue today with some small
hail, brief heavy downpours, and gusty outflow winds all
possible. The biggest threat from heavy rainfall will be recent
burn scars, dry washes, slot canyons, and flood prone streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More showers and storms possible Sunday as a trough and surface
cold front approach the area. Dry conditions will move back in
Monday and Tuesday but a return to showery and stormy activity
looks possible Wednesday with more isolated activity heading into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 3:05 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 6 NNW LA SAL JCT        38.39N 109.43W
06/18/2022  M52 MPH          SAN JUAN           UT   MESONET

            MESONET STATION PC188 HOLE N THE ROCK.

&&
Local storm report, Jun 18, 3:06 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
06/18/2022  M48 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Jun 18, 3:32 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
06/18/2022  M60 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE.

&&
Local storm report, Jun 18, 3:34 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
06/18/2022  M54 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Jun 18, 3:35 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
06/18/2022  M47 MPH          MESA               CO   MESONET

            MESONET STATION CO118 070E051 BEAVER TAIL
            TUNNEL.

&&
Local storm report, Jun 18, 3:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
06/18/2022  M51 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Animas River Basin

When
June 18, 5:10 PM MST
Where
Animas River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by an automated weather station 4 miles east-southeast of Bayfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025840.